Acta Mathematica

Invariant Peano curves of expanding Thurston maps

Daniel Meyer

Full-text: Open access

Abstract

We consider Thurston maps, i.e., branched covering maps f:S2S2 that are post-critically finite. In addition, we assume that f is expanding in a suitable sense. It is shown that each sufficiently high iterate F = fn of f is semi-conjugate to zd: S1S1, where d = deg F. More precisely, for such an F we construct a Peano curve γ: S1S2 (onto), such that Fγ(z) = γ(zd) (for all zS1).

Article information

Source
Acta Math., Volume 210, Number 1 (2013), 95-171.

Dates
Received: 4 November 2010
Revised: 25 May 2012
First available in Project Euclid: 31 January 2017

Permanent link to this document
https://projecteuclid.org/euclid.acta/1485892673

Digital Object Identifier
doi:10.1007/s11511-013-0091-0

Mathematical Reviews number (MathSciNet)
MR3037612

Zentralblatt MATH identifier
1333.37043

Subjects
Primary: 37F20: Combinatorics and topology
Secondary: 37F10: Polynomials; rational maps; entire and meromorphic functions [See also 32A10, 32A20, 32H02, 32H04]

Keywords
Expanding Thurston map Invariant Peano curve

Rights
2013 © Institut Mittag-Leffler

Citation

Meyer, Daniel. Invariant Peano curves of expanding Thurston maps. Acta Math. 210 (2013), no. 1, 95--171. doi:10.1007/s11511-013-0091-0. https://projecteuclid.org/euclid.acta/1485892673


Export citation

References

  • Agol, I., Criteria for virtual fibering. J. Topol., 1 (2008), 269–284.
  • Bonk, M. & Meyer, D., Expanding Thurston maps. Preprint, 2012. arXiv:1009.3647 [math.DS].
  • Buser, P., Geometry and Spectra of Compact Riemann Surfaces. Progress in Mathematics, 106. Birkhäuser, Boston, MA, 1992.
  • Cannon, J.W., Floyd, W. J. & Parry, W. R., Finite subdivision rules. Conform. Geom. Dyn., 5 (2001), 153–196.
  • — Expansion complexes for finite subdivision rules. I. Conform. Geom. Dyn., 10 (2006), 63–99.
  • — Constructing subdivision rules from rational maps. Conform. Geom. Dyn., 11 (2007), 128–136.
  • Cannon, J. W. & Thurston, W. P., Group invariant Peano curves. Geom. Topol., 11 (2007), 1315–1355.
  • Daverman, R. J., Decompositions of Manifolds. Pure and Applied Mathematics, 124. Academic Press, Orlando, FL, 1986.
  • Douady, A., Systèmes dynamiques holomorphes, in Bourbaki Seminar, Vol. 1982/83, Astérisque, 105, pp. 39–63. Soc. Math. France, Paris, 1983.
  • Douady, A. & Hubbard, J. H., Étude dynamique des polynômes complexes. Partie I. Publications Mathématiques d’Orsay, 84. Université de Paris-Sud, Département de Mathématiques, Orsay, 1984.
  • Étude dynamique des polynômes complexes. Partie II. Publications Mathématiques d’Orsay, 85. Université de Paris-Sud, Département de Mathématiques, Orsay, 1985.
  • — A proof of Thurston’s topological characterization of rational functions. Acta Math., 171 (1993), 263–297.
  • Gabai, D., On 3-manifolds finitely covered by surface bundles, in Low-Dimensional Topology and Kleinian Groups (Coventry/Durham, 1984), London Math. Soc. Lecture Note Ser., 112, pp. 145–155. Cambridge University Press, Cambridge, 1986.
  • Ghys, É. & de la Harpe, P. (eds.), Sur les groupes hyperboliques d’après Mikhael Gromov. Progress in Mathematics, 83. Birkhäuser, Boston, MA, 1990.
  • Gromov, M., Hyperbolic groups, in Essays in Group Theory, Math. Sci. Res. Inst. Publ., 8, pp. 75–263. Springer, New York, 1987.
  • Haïssinsky, P. & Pilgrim, K. M., Coarse expanding conformal dynamics. Astérisque, 325 (2009).
  • Horn, R. A. & Johnson, C. R., Matrix Analysis. Cambridge University Press, Cambridge, 1990.
  • Kameyama, A., On Julia sets of postcritically finite branched coverings. II. S1-parametrization of Julia sets. J. Math. Soc. Japan, 55 (2003), 455–468.
  • Keller, K., Invariant Factors, Julia Equivalences and the (Abstract) Mandelbrot Set. Lecture Notes in Mathematics, 1732. Springer, Berlin–Heidelberg, 2000.
  • Kreweras, G., Sur les partitions non croisées d’un cycle. Discrete Math., 1 (1972), 333–350.
  • Lattès, S., Sur l’itération des substitutions rationnelles et les fonctions de Poincaré. C. R. Acad. Sci. Paris, 166 (1918), 26–28.
  • Le Gall, J.-F., The topological structure of scaling limits of large planar maps. Invent. Math., 169 (2007), 621–670.
  • Le Gall, J.-F. & Paulin, F., Scaling limits of bipartite planar maps are homeomorphic to the 2-sphere. Geom. Funct. Anal., 18 (2008), 893–918.
  • McMullen, C. T., Complex Dynamics and Renormalization. Annals of Mathematics Studies, 135. Princeton University Press, Princeton, NJ, 1994.
  • — Local connectivity, Kleinian groups and geodesics on the blowup of the torus. Invent. Math., 146 (2001), 35–91.
  • Meyer, D., Expanding Thurston maps as quotients. Preprint, 2009. arXiv:0910.2003 [math.CV].
  • — Unmating of rational maps, sufficient criteria and examples. To appear in Frontiers in Complex Dynamics (Banff, AB, 2011), Princeton Univ. Press, Princeton, NJ. arXiv:1110.6784 [math.CV].
  • Milnor, J., Pasting together Julia sets: a worked out example of mating. Experiment. Math., 13 (2004), 55–92.
  • Dynamics in One Complex Variable. Annals of Mathematics Studies, 160. Princeton University Press, Princeton, NJ, 2006.
  • — On Lattès maps, in Dynamics on the Riemann Sphere, pp. 9–43. Eur. Math. Soc., Zürich, 2006.
  • Minsky, Y. N., On rigidity, limit sets, and end invariants of hyperbolic 3-manifolds. J. Amer. Math. Soc., 7 (1994), 539–588.
  • Moise, E. E., Geometric Topology in Dimensions 2 and 3. Graduate Texts in Mathematics, 47. Springer, New York, 1977.
  • Otal, J.-P., The Hyperbolization Theorem for Fibered 3-Manifolds. SMF/AMS Texts and Monographs, 7. Amer. Math. Soc., Providence, RI, 2001.
  • Rees, M., Positive measure sets of ergodic rational maps. Ann. Sci. École Norm. Sup., 19 (1986), 383–407.
  • — A partial description of parameter space of rational maps of degree two. I. Acta Math., 168 (1992), 11–87.
  • Shishikura, M., On a theorem of M. Rees for matings of polynomials, in The Mandelbrot Set, Theme and Variations, London Math. Soc. Lecture Note Ser., 274, pp. 289–305. Cambridge University Press, Cambridge, 2000.
  • Simion, R., Noncrossing partitions. Discrete Math., 217 (2000), 367–409.
  • Sullivan, D., Quasiconformal homeomorphisms and dynamics. II. Structural stability implies hyperbolicity for Kleinian groups. Acta Math., 155 (1985), 243–260.
  • Tan, L., Matings of quadratic polynomials. Ergodic Theory Dynam. Systems, 12 (1992), 589–620.
  • Thurston, W. P., Three-dimensional manifolds, Kleinian groups and hyperbolic geometry. Bull. Amer. Math. Soc., 6 (1982), 357–381.
  • — On the combinatorics of iterated rational maps. Preprint, 1985.
  • — On the geometry and dynamics of iterated rational maps, in Complex Dynamics, pp. 3–137. Peters, Wellesley, MA, 2009.